Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 73, NWS Midland/Odessa, TX

September 2, 2022Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2022, 4:39 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2022, 4:39 PM CDT (21:39 UTC)
Expired
Sep 2, 2022, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGUS54 KMAF 022139
FFWMAF
TXC371-030045-
/O.NEW.KMAF.FF.W.0073.220902T2139Z-220903T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
439 PM CDT Fri Sep 2 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Pecos County in southwestern Texas...

* Until 745 PM CDT.

* At 439 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bakersfield.

This includes the following highways...
	Interstate 10 between mile markers 284 and 322.

This includes the following streams and drainages...
  North Fork Independence Creek, Sheffield Draw, Tunas Creek, Harral 
  Draw, Fourmile Draw, Pecos River and Sixshooter Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3089 10250 3094 10193 3070 10189 3071 10250

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Devin Chehak
1 follow-up statement
268 
WGUS74 KMAF 022324
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
624 PM CDT Fri Sep 2 2022

TXC371-030045-
/O.CON.KMAF.FF.W.0073.000000T0000Z-220903T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
624 PM CDT Fri Sep 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR EAST CENTRAL PECOS COUNTY...

At 624 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bakersfield.

This includes the following highways...
	Interstate 10 between mile markers 283 and 321.

This includes the following streams and drainages...
  North Fork Independence Creek, Sheffield Draw, Tunas Creek, Harral 
  Draw, Fourmile Draw, Pecos River and Sixshooter Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3089 10250 3094 10193 3070 10189 3071 10250

FLASH FLOOD...RADAR INDICATED

$$

Devin Chehak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:51 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 2, 1:51 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Fri Sep 2 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 147 PM CDT Fri Sep 2 2022

An upper ridge is over the western half of the country with West
Texas and Southeast New Mexico on the western edge of an upper
trough. The upper pattern will be fairly similar on Saturday.
Abundant moisture and lift continue across the area which is
allowing for more rain to develop. Rain with isolated thunder is
expected to continue to develop this afternoon into this evening.
Portions of the area south of the Pecos River are in a slight risk
of excessive rainfall for today and a Flood Watch is in effect for
much of the area from the Pecos River to the Rio Grande. High
temperatures today will mostly be in the 70s and 80s but will likely
be warmer than yesterday across the Permian Basin and Southeast New
Mexico. Low temperatures tonight will mostly be in the 60s and 70s.
Rain coverage and amounts are expected to decrease during the
overnight period so did not extend the Flood Watch. Rain coverage
and amounts will likely increase again on Saturday so another Flood
Watch may be needed for tomorrow. High temperatures Saturday will be
similar to today or a degree or two warmer. Low temperatures
tomorrow night will mostly be in the 60s.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 147 PM CDT Fri Sep 2 2022

Upper ridge centered over the Great Basin Sunday as a trough extends
from the Great Lakes SW down the Mississippi River Valley into
Central TX.  This trough splits the ridge over the west from the
high pressure center over the Atlantic.  The trough will remain in
place next several days before developing into a closed low over the
SE late in the week.

Temperatures will be below normal Sunday through next week with
highs mainly in the 80s. Lows in the 60s.  May see a cold front move
down into the area late next week.

Rain chances still pretty high Sunday across the southern counties
but then decrease significantly next week.  Have been watching
Tropical Storm Javier off the Pacific coast of Mexico as a potential
rain producer for the region but models keep it west of Baja then
take it out to sea.  Next week another tropical system follows the
same track as Javier but looks not to come this way either.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Fri Sep 2 2022

Rain showers with a possible isolated thunderstorm are expected to
continue near MAF, FST, and INK into the early afternoon hours and
may continue for longer for FST. Low ceilings are expected to
improve to VFR this afternoon but may decrease again tonight.
Winds this afternoon will mostly be out of the south to southeast
then will become variable overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               86  68  87  67 /  20  10  20  10
Carlsbad                 85  65  86  65 /  10   0  20  20
Dryden                   86  70  82  68 /  60  60  60  40
Fort Stockton            81  67  80  65 /  50  50  50  30
Guadalupe Pass           77  63  75  61 /  20  10  20  20
Hobbs                    86  65  87  63 /   0   0  20  20
Marfa                    77  61  75  58 /  50  60  60  30
Midland Intl Airport     83  68  84  66 /  20  10  20  20
Odessa                   83  68  84  66 /  20  10  20  20
Wink                     84  67  84  66 /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 11 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Terrell.

NM...None.
&&

SHORT TERM...72
LONG TERM....72
AVIATION...80
Hazardous weather outlook, Sep 2, 1:40 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
140 PM CDT Fri Sep 2 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
140 PM CDT Fri Sep 2 2022 /1240 PM MDT Fri Sep 2 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Heavy showers and thunderstorms are likely this afternoon and tonight
mainly south of the Pecos River. A Flood Watch is in effect through
this evening along and south of a Valentine to Fort Stockton line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely again Saturday from the Davis Mountains
southward. Locally heavy rain will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to local law enforcement or emergency management.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:27 AM CDTFlood WatchMAFBrewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more22 hr
Sep 2, 12:26 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard3 hr
Sep 2, 4:25 PM CDTAreal Flood AdvisoryMAFPecos, Upton3 hr
Sep 2, 4:50 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 2, 5:06 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Sep 2, 5:51 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell2 hr
Sep 2, 6:42 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
Sep 2, 6:47 PM CDTAreal Flood AdvisoryMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.